I am usually one of those people that research any new "protocol" my doc wants to try, but the past 2 weeks have been a disaster because I did not do my research and trust my instincts.
First, my Pdoc wanted me to try Cymbalta. I do have major depression, and she thought trying to work on that would help my pain that has been increasing lately. I have been taking St. John's wort which does help some. Well, I told her I never could take SSRIs or SNRIs because I can't think with them. Tried three diffferent ones about 5 years ago. She said at least try Cymbalta, I said ok. Forty dollars and 3 lost days later I gave up. Just can't deal with feeling like someone stole 3/4 of my brain.
Next bright idea she had was to try LDN (low dose naltrexone). OK, this time I researched it and everything I saw said NOT to take with tramadol, which I have been on for about 3 years, recently up to 6 tabs a day. I called the office while waiting for the mail order prescription to come in and asked what would happen if I took LDN since I am on tramadol. I was told that the tramadol "might be less effective". Since that was ok with me (if the LDN would work in the long run), I tried it. Dumb me. Followed the instructions, one at bedtime. Woke up an hour later with my arms and legs flailing about uncontrollably. Suddenly had to pee and had a fever, diarhea, started panting, trembling, yawning, and got pretty scared. I almost called 911. I was awake so I got back online and researched (as my hands kept trying to fly away like birds) and figured out I was going through LDN induced narcotic withdrawal! So more research led me to take a Soma, a Lyrica, and an Ativan. After a bit I tried going back to bed and "passed out". When I woke in the AM my pillows were on the floor and the bed was a mess...I must have continued flailing about in my Soma induced sleep.
I called the doc next day and left a message, and was called later by the nurse who only said to increase the tramadol and leave the LDN alone. NO KIDDING! Three days later I still feel the effects of that horrible night. I have 2 massive cold sores, probably due to the fever and stress.
Lesson learned, don't ever take LDN if you are taking tramadol, it must be out of your system for quite some time, from what I have read, or you may have the reaction that I did. I think docs are still fooled by the fact that tramadol is a synthetic narcotic with "opiod-like" properties. I tell you, it is a narcotic, and the drug companies and docs are just trying to keep it out of the narcotic category. And they don't want to prescribe a true "narcotic" because they are addictive. HA! Try telling my body it was not addicted to tramadol when I took the LDN! For those that don't know, Naltrexone at higher doses was used to treat narcotic addicts years ago. It binds to the same mu opiod receptors that tramadol binds to, blocking the narcotic action.
Just had to vent, because it doesn't do much good to complain to the doc. Oh I will, eventually, tell her in great detail what happened when I see her in a few weeks.
I guess I also wanted to warn anyone...pay attention to drug interactions, and trust your instinct!